Texas, 2023

Damaging Winds in Texas, February 14, 2023

February 14, 2023 · NWS FWD · 2 events in 2 counties and zones

A narrow line of showers and isolated storms produced gusty, mainly sub-severe winds across North Texas the morning of February 14. A severe wind gust, however, was measured at one of the main North Texas airports, and some wind damage was reported in Rockwall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A narrow line of showers and isolated storms produced gusty, mainly sub-severe winds across North Texas the morning of February 14. A severe wind gust, however, was measured at one of the main North Texas airports, and some wind damage was reported in Rockwall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 14, 3:19 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Feb 14, 3:19 AM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
319 AM CST Tue Feb 14 2023

...New Long Term...

.SHORT TERM... /Issued 1242 AM CST Tue Feb 14 2023/
/Through Tuesday Night/

Strengthening low-level flow ahead of a deep upper trough and its
attendant surface low and Pacific front is contributing to gusty
southerly winds. A few observed gusts near 50 mph have already
occurred through 1230 AM. These trends will persist through the
morning, while widespread rain showers and isolated thunderstorms
also overspread the area in response to this system's strong
height falls coupled with stout low-level warm/moist advection. No
configuration adjustments were necessary to the Wind Advisory
products with this short term issuance with timing and peak gust
forecasts still on track.

The main rain chances with this system will accompany the Pacific
front early this morning in a thin band of moderate/heavy showers
with some embedded lightning strikes. It will quickly shift
eastward, with all rainfall clearing the forecast area by late
morning. Due to this fast eastward progression, rain amounts will
be light (averaging around 0.25") despite very high PoPs of
90-100%. Following the front's passage, rapid clearing will occur
during the following couple of hours, while daytime heating
allows postfrontal southwesterly winds to ensue. The strongest
winds (likely between 40-50 mph) through the daytime hours will be
in North Texas in closer proximity to the track of the surface
low and the strongest pressure gradient.

Clearing skies and southwest winds will allow afternoon highs to
climb into the upper 60s and lower 70s area-wide. While this
would normally be a potentially significant fire weather setup,
this threat will be mitigated to an extent by the round of
overnight rainfall. However, elevated fire danger may still
materialize this afternoon as the gusty southwest winds combine
with minimum RH values in the 20s. Winds will subside to around
10-15 mph later this evening while overnight lows fall into the
40s.

-Stalley

&&

.LONG TERM... /NEW/
/Wednesday Onward/

The main weather highlight in the long term period will be the
potential for strong to severe thunderstorms across portions of
North and Central Texas Wednesday afternoon and evening. The
remainder of the week will feature cooler temperatures and low
precipitation chances heading into the weekend.

Persistent southerly flow will result in increasing low level
moisture through the day on Wednesday ahead of our next upper
level system. A surface low will develop near or just east of the
Texas Panhandles, resulting in another breezy day across the
region. It won't be quite as windy as Tuesday, but sustained
winds around 15 to 20 mph with gusts upwards of 30 to 35 mph will
prevail in response to the developing low. Temperatures will
quickly warm into the mid to upper 70s, although a slightly more
southwest component to the wind may allow temperatures to reach
the low 80s across the Big Country. By Wednesday afternoon, areas
along and east of the I-35 corridor will reside within the warm
sector, with dew points rising into the upper 50s and low 60s.

Guidance continues to highlight two main rounds of convection
across the region. The first round will initially consist of
scattered WAA showers and thunderstorms east of I-35 during the
afternoon hours, with the dryline approaching from the west.
Model forecast soundings across the eastern half of the region
reveal the presence of steep mid level lapse rates upward of 6-7
C/km, MLCAPE values around 1000-1500 J/kg, and 0-6km shear values
around 60 knots - ingredients supportive of all modes of severe
weather beginning mid to late Wednesday afternoon. High res
guidance indicates convection may develop along the dryline as far
east as the I-35 corridor, but the limiting factors on whether
any convective attempts will result in strong/severe
thunderstorm(s) will be the amount of moisture present and whether
any attempts can overcome an inversion rooted near 850 mb.

The second round of convection will be along the cold front,
which is expected to approach from the northwest and overcome the
dryline Wednesday night. We'll have to keep an eye on the severe
potential, mainly across Northeast and East Texas as a 30-40 knot
low level jet may support a damaging wind threat with this line of
showers and thunderstorms. Otherwise, strong CAA will result in
low temperatures in the 30s and 40s Thursday morning.

Much cooler temperatures are expected in wake of the front, with
highs in the 40s to low 50s forecast on Thursday. Temperatures
will gradually warm through the weekend as the region remains
under the influence of high pressure, with highs in the 60s and
70s returning by Sunday. Low precipitation chances return by the
latter half of the weekend and early next week as another system
approaches from the west.

Garcia

&&

.AVIATION... /Issued 1242 AM CST Tue Feb 14 2023/
/06z TAFs/

Impactful southwesterly crosswinds are the main aviation concern
through the TAF period.

Gusty southerly winds ahead of an approaching upper low will
prevail for the next several hours while widespread showers and
isolated storms develop across all of North Texas. Gusts in
excess of 35 kts are likely through 12z, while a shield of MVFR
stratus surges northward resulting in cigs at all TAF sites in the
next few hours. A band of heavier showers and perhaps a couple
embedded thunderstorms will accompany a Pacific front through all
the TAF sites around 13-14z with rapid clearing occurring
following its passage. While wind speeds will be a bit lower in
the immediate vicinity of this front, stronger southwesterly winds
will build in behind it after 15-16z with gusts of 35-40 kts
expected into the afternoon from 220-240 degrees. These speeds
would be sufficient for significant crosswind impacts on all
north-south and northwest-southeast oriented runways. SKC
conditions will prevail through the rest of the day while wind
speeds slowly taper off to 10-15 kts late in the afternoon and
evening.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    73  46  77  37  48 / 100   0  20  30   0
Waco                72  46  76  40  50 / 100   0   5  20   0
Paris               70  44  74  37  46 / 100   0  20  60   0
Denton              71  43  76  33  46 / 100   0  20  30   0
McKinney            69  43  76  35  47 / 100   0  20  40   0
Dallas              72  46  76  38  48 / 100   0  20  30   0
Terrell             71  45  76  38  48 / 100   0  20  50   0
Corsicana           73  48  78  41  50 / 100   0  30  50   0
Temple              73  45  77  40  52 / 100   0   5  20   0
Mineral Wells       73  43  79  32  47 /  50   0  10  10   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for TXZ091>095-100>107-
115>123-129>135-141>146.

Wind Advisory until noon CST today for TXZ147-148-156>162-174-
175.

&&
Hazardous weather outlook, Feb 14, 3:19 AM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
319 AM CST Tue Feb 14 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-150930-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
319 AM CST Tue Feb 14 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Scattered to numerous rain showers are expected through this morning
across the region. A few embedded thunderstorms are possible. No
severe weather is anticipated.

Strong wind gusts are expected across the area. Gusts over 40 mph
will be possible during the day.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered storms are possible late Wednesday afternoon into
Wednesday night, primarily along and east of the I-35 corridor.
Severe weather is possible with this activity. Forecast details will
be refined over the next few days.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tarrant

When
February 14, 5:12 AM CST
Where
Tarrant County, 2.22 mi NE of Haslet
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.990, -97.320

The Fort Worth Alliance Airport Automated Surface Observation System measured a wind gust of 59 MPH.

Thunderstorm Wind, Rockwall

When
February 14, 6:37 AM CST to 6:50 AM CST
Where
Rockwall County, 0.49 mi W of Rockwall to 0.32 mi E of Rockwall
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.931, -96.458

Wind damage was reported along Washington Street in Rockwall. Damage to athletic field fences, broken tree limbs, and wooden sheds were damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082233, 1083216.